Nevada, 2009

Lightning Strike in Nevada, July 22, 2009

July 22, 2009 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 22, 7:47 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 22, 7:47 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 PM PDT WED JUL 22 2009

.SYNOPSIS...HIGH PRESSURE OVER UTAH TONIGHT WILL BECOME CENTERED
NEAR THE FOUR CORNERS AREA THURSDAY AND WILL REMAIN IN THAT AREA
THROUGH THE WEEKEND. THIS WILL RESULT IN A FAIRLY MOIST SOUTHEAST
FLOW WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.
&&

.UPDATE...THUNDERSTORM ACTIVITY IS WANING OVER MOHAVE COUNTY WHERE
COVERAGE WAS MAXIMIZED THIS AFTERNOON...BUT CLOUDS AND RADAR RETURNS
ARE INCREASING FROM LAS VEGAS WEST INTO SOUTHEAST CALIFORNIA.
SUSPECT THIS IS DUE TO OUTFLOW FROM THE EARLIER MOHAVE COUNTY STORMS
PENETRATING INTO AIR WHICH WAS UNDISTURBED THIS AFTERNOON. WEAK
INSTABILITY SUGGESTS THAT ANY STORMS WHICH CAN DEVELOP WILL BE
UNLIKELY TO PERSIST BEYOND MIDNIGHT...SO EVENING WORDING IN THE
CURRENT FORECAST STILL LOOKS OKAY. NO UPDATE PLANNED AT THIS
TIME...BUT WILL PROBABLY UPDATE SHORTLY BEFORE MIDNIGHT TO REMOVE
EVENING POPS OR KEEP THEM GOING ALL NIGHT AS APPROPRIATE.
&&

.PREV DISCUSSION...
255 PM PDT WED JUL 22 2009

.SHORT TERM...HIGH PRESSURE OVER UTAH TONIGHT WILL SHIFT OVER THE
FOUR CORNERS AREA FOR THURSDAY AND FRIDAY. THIS WILL CAUSE THE FLOW
TO BECOME SOUTHEASTERLY WITH AN INCREASE IN MOISTURE AND AN INCREASE
IN THUNDERSTORM COVERAGE. ISOLATED THUNDERSTORMS WILL PERSIST THIS
EVENING WITH GENERALLY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED IN MOST ZONES THURSDAY AND FRIDAY WITH THE HIGHEST
PROBABILITY IN THE EASTERN HALF OF THE FORECAST AREA. MAXIMUM
TEMPERATURES WILL PROBABLY BE PRETTY CLOSE TO NORMAL THURSDAY AND
FRIDAY ALTHOUGH 12Z MAV IS ABOVE NORMAL FOR THURSDAY. I THINK THAT
WITH THE HIGH MOVING AWAY SOMEWHAT AND A DECENT AMOUNT OF AFTERNOON
CLOUD COVER THAT MAX TEMPS WILL HAVE TROUBLE WARMING TO ABOVE
NORMAL.

.LONG TERM...THE LATEST MODEL FORECAST IN THE EXTENDED HAS A
POTENTIALLY ACTIVE THUNDERSTORM DAY ON SATURDAY WITH ABUNDANT
AVAILABLE MOISTURE AND WEAK TO MODERATE INSTABILITY. THIS WILL
DEPEND ON THE EXTENT AND LOCATION OF DEBRIS CLOUDS FROM PREVIOUS DAY
CONVECTION AND WHETHER ANY FORCING MECHANISM IS PRESENT. LESS
COVERAGE FOLLOWS ON SUNDAY AND THROUGH THE MIDDLE OF NEXT WEEK AS
THE HIGH RE-CENTERS ITSELF BACK TO THE WEST AND MOISTURE DECREASES.
IF THIS ALL PLAYS OUT AS MODELS CURRENTLY SAY...TEMPERATURES WILL
LIKELY START OUT BELOW NORMAL SATURDAY AND THEN WARM BACK ABOVE
NORMAL BY MONDAY.

.AVIATION...FOR MCCARRAN...THUNDERSTORM ACTIVITY THROUGH 230 PM HAS
GENERALLY BEEN SOUTH OF THE PEACH SPRINGS CORRIDOR BUT STORMS ARE
BEGINNING TO BUILD FURTHER TO THE NORTH. ATMOSPHERIC CONDITIONS ARE
BECOMING MORE FAVORABLE EAST AND NORTHEAST OF THE VALLEY WHERE THE
STEERING FLOW COULD POTENTIALLY BRING STORMS INTO THE VALLEY LATER
THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY STORMS THAT
FORM WILL BE GUSTY AND ERRATIC WINDS AND POSSIBLE BRIEF HEAVY
DOWNPOURS THAT COULD LOWER CIGS AND VSBY. OTHERWISE...WINDS WILL
GENERALLY REMAIN UNDER 10 KTS AND CIGS WILL MAINLY BE AOA 15K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED TSRA ACROSS MUCH OF THE AREA THROUGH THE REST
OF THE AFTERNOON AND EVENING. AN NORTHEAST TO SOUTHEAST STEERING
FLOW WILL GENERATE STORMS FROM THE EAST TO THE WEST. THE MAIN
CONCERN IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND BRIEF
HEAVY DOWNPOURS THAT COULD LOWER CIGS AND VSBY. AWAY FROM
TSTMS...WINDS WILL FOLLOW DIURNAL TRENDS AND CLOUD CIGS WILL MAINLY
BE AOA 15K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 22, 5:31 AM PST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
631 AM PDT WED JUL 22 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
631 AM PDT WED JUL 22 2009 /631 AM MST WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE
MOUNTAINS LATE THIS MORNING THROUGH THIS AFTERNOON. A WEAK
CIRCULATION ALOFT COULD HELP ENHANCE STORM DEVELOPMENT OVER
THE EASTERN MOJAVE DESERT. THE MAIN HAZARDS WILL BE ISOLATED
STRONG WINDS GUSTS...BRIEF HEAVY RAIN AND LIGHTNING BEFORE
THUNDERSTORM COVERAGE DIMINISHES THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASINGLY MOIST SOUTHEAST FLOW THURSDAY AND FRIDAY MAY RAISE
THE POTENTIAL FOR HEAVY RAIN AND ASSOCIATED FLASH FLOODING WITH
THUNDERSTORMS GOING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

JA

The radar

The Las Vegas radar (KESX), 48 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clark

When
July 22, 10:30 PM PST to 10:40 PM PST
Where
Clark County, 1.83 mi SW of East Las Vegas
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.100, -115.092

Lightning struck and set afire two palm trees.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175863.